Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 94, NWS Quad Cities, IA

July 19, 2018Carroll County, Stephenson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 19, 2018, 7:57 PM CDT for Carroll County, Stephenson County, Illinois. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2018, 7:57 PM CDT (00:57 UTC)
Expired
Jul 19, 2018, 8:21 PM CDT
In force
24 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Carroll County, IL, Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 110 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 7:58 PM CDTTSTM WND GST 60Shannon, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1195 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
1.3
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

908 
WUUS53 KDVN 200057
SVRDVN
ILC015-177-200200-
/O.NEW.KDVN.SV.W.0094.180720T0057Z-180720T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
757 PM CDT THU JUL 19 2018

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Carroll County in northwestern Illinois...
  Stephenson County in northwestern Illinois...

* Until 900 PM CDT.

* At 756 PM CDT, severe thunderstorms were located along a line
  extending from near Pearl City to near Shannon, moving northeast at
  30 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Freeport, Pearl City, Shannon, Cedarville, Davis, Dakota, German
  Valley, Rock City, Ridott, Rock Grove, Eleroy, Red Oak, Damascus,
  Afolkey, Scioto Mills, Winneshiek, Dakota Dornink Airport, Albertus
  Airport, Bolton and Stephenson  County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4220 8940 4220 8969 4206 8969 4223 8990
      4250 8959 4250 8940
TIME...MOT...LOC 0056Z 216DEG 27KT 4224 8978 4216 8969 

HAIL...0.88IN
WIND...60MPH
 
$$

McClure
3 follow-up statements
643 
WWUS53 KDVN 200107
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
807 PM CDT THU JUL 19 2018

ILC015-200116-
/O.CAN.KDVN.SV.W.0094.000000T0000Z-180720T0200Z/
Carroll IL-
807 PM CDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CARROLL COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4220 8940 4220 8969 4228 8984 4250 8959
      4250 8940
TIME...MOT...LOC 0106Z 263DEG 25KT 4232 8975 4221 8962 

$$

ILC177-200200-
/O.CON.KDVN.SV.W.0094.000000T0000Z-180720T0200Z/
Stephenson IL-
807 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR STEPHENSON COUNTY...

At 806 PM CDT, severe thunderstorms were located along a line 
extending from near Pearl City to near Freeport, moving northeast at 
30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Freeport, Pearl City, Cedarville, Davis, Dakota, German Valley, Rock
City, Ridott, Rock Grove, Eleroy, Red Oak, Damascus, Afolkey, Scioto
Mills, Winneshiek, Dakota Dornink Airport, Albertus Airport, Bolton,
Stephenson  County Fairgrounds and Lake Summerset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4220 8940 4220 8969 4228 8984 4250 8959
      4250 8940
TIME...MOT...LOC 0106Z 263DEG 25KT 4232 8975 4221 8962 

HAIL...<.75IN
WIND...60MPH
 
$$

McClure
121 
WWUS53 KDVN 200114
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
814 PM CDT THU JUL 19 2018

ILC177-200200-
/O.CON.KDVN.SV.W.0094.000000T0000Z-180720T0200Z/
Stephenson IL-
814 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR STEPHENSON COUNTY...

At 813 PM CDT, severe thunderstorms were located along a line
extending from near Cedarville to near Freeport, moving northeast at
30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Freeport, Pearl City, Cedarville, Davis, Dakota, German Valley, Rock
City, Ridott, Rock Grove, Eleroy, Red Oak, Damascus, Afolkey, Scioto
Mills, Winneshiek, Dakota Dornink Airport, Albertus Airport, Bolton,
Stephenson  County Fairgrounds and Lake Summerset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4220 8940 4220 8969 4228 8984 4250 8959
      4250 8940
TIME...MOT...LOC 0113Z 216DEG 27KT 4235 8972 4224 8959 

HAIL...<.75IN
WIND...60MPH
 
$$

McClure
345 
WWUS53 KDVN 200121
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
821 PM CDT THU JUL 19 2018

ILC177-200130-
/O.CAN.KDVN.SV.W.0094.000000T0000Z-180720T0200Z/
Stephenson IL-
821 PM CDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR STEPHENSON COUNTY IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

LAT...LON 4220 8940 4220 8969 4228 8984 4250 8959
      4250 8940
TIME...MOT...LOC 0119Z 216DEG 27KT 4239 8968 4228 8955 

$$

McClure

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:33 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 19, 6:33 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
633 PM CDT Thu Jul 19 2018

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 211 PM CDT Thu Jul 19 2018

The elevated showers and thunderstorms have now pushed east towards
northeast Illinois, with increasing temperatures, increasing
dewpoints, and increasing southeast winds behind them. It appears
that we will have sufficient CAPE and convergence for another round
of storms over the area this afternoon and evening. Shear will be
conducive for rotating updrafts, and bowing line segments.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 211 PM CDT Thu Jul 19 2018

The evening storms should initially be lined up along the cold
front, though some additional overnight activity may be in narrow
bands of showers and storms.  Rainfall over 1 inch will certainly be
possible in any storm tonight, and any repeat storms certainly could
bring 2 inches. Amount similar to that already fell this morning.
Shear supports rotating storms with 20 to 25 kts of surface to 1 Km
shear, and 40 kts of deep layer shear. Thus, supercells are likely,
with bowing line segments in mature linear convection as well.
This event will likely come in two bands. The first seems to
already forming in out northwest, the other near I-35 as of 2 PM.
More an more, I believe that the first of these waves will be the
main evening event. We will watch this, and begin issuing products
specifically above this line soon.

Overnight, the activity should become less intense, though some
small hail will be possible as the cooler air aloft arrives
overnight when the upper low nears the area. That upper low should
at least support showers and a few brief storms through the day
Friday, mainly in the northeast.

Temperatures are a struggle, as we have hot air to the southwest,
and warmer air to the east, and rain cooled air in place, which is
slowly warming.  We'll stay close to models on lows and highs, and
go with mid to upper 60s tonight, followed by mid 70s north to lower
80s south Friday.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 211 PM CDT Thu Jul 19 2018

Little change to the long term forecast as a slow moving vertically
stacked system will lumber east.  With cold air aloft over the area,
daytime heating could lead to showers and isolated thunderstorms,
especially across eastern areas.  This will continue until the low
finally moves east of the area.  Overall the pattern is such that
cooler and drier air is expected this weekend across most of the
area.  Sunday, the chance for isolated showers and storms will be
across Bureau and Putnam counties, otherwise the rest of the area
should be quiet.

Into next week, the current forecast has dewpoints returning to the
60s, but no 70 degree dewpoints.  While the air will become more
moist, from a sensible weather point of view it should be typical
summer with slighly drier air with temps in the 80s and lows in the
60s at night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 630 PM CDT Thu Jul 19 2018

Isolated storms to end by 20/03Z with partly cloudy skies, VFR conditions
and gusty NW winds through the next 24 hours as storm system moves to
the east. Any cloud bases later tonight and Friday will be 3-5K AGL.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Gibbs
AVIATION...16
Hazardous weather outlook, Jul 19, 4:11 AM CDT, 15 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
411 AM CDT Thu Jul 19 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
411 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Slow moving thunderstorms with heavy rainfall may lead to minor
flooding over portions of east central Iowa this morning.
Scattered thunderstorms will affect much of the outlook area
through the day with locally heavy rainfall and cloud to ground
lightning the primary threats.

Severe storms will be possible from late afternoon through this
evening. The Storm Prediction Center has a Slight Risk west of a
line from Independence through Muscatine, Iowa to Macomb,
Illinois. A Marginal Risk is in place for the remainder of the
outlook area. The main severe risk threats will be damaging wind
and large hail. An isolated tornado is possible.

Widespread rain and thunderstorms are expected to continue
overnight over east central Iowa into northwest Illinois. Severe
weather is not expected, but there will continue to be a threat of
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms are expected again Friday. Severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.

Sheets

In the hours before

Local storm report, Jul 19, 7:31 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
731 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             1 NNW MOUNT CARROLL     42.10N 89.98W
07/19/2018  E1.00 INCH       CARROLL            IL   TRAINED SPOTTER

&&

SK
Local storm report, Jul 19, 7:32 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
732 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND DMG     FARMINGTON              40.64N 91.74W
07/19/2018                   VAN BUREN          IA   BROADCAST MEDIA

            DELAYED REPORT AND TIME ESTIMATED FROM
            RADAR. NUMEROUS LARGE OAK TREES DOWN IN
            TOWN. ROOF OF BUILDING PEELED BACK.

&&
Local storm report, Jul 19, 7:34 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
734 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND DMG     CROTON                  40.59N 91.68W
07/19/2018                   LEE                IA   TRAINED SPOTTER

            DELAYED REPORT AND TIME ESTIMATED FROM
            RADAR. NUMEROUS TREES DOWN.

&&
Local storm report, Jul 19, 7:45 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
745 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     1 NW FROST ISLAND CA    40.45N 91.57W
07/19/2018                   CLARK              MO   EMERGENCY MNGR

            REPORT OF POWER LINES DOWN WITH TREE
            BRANCHES IN ST. FRANCISVILLE, MO. TIME
            ESTIMATED BASED ON RADAR.

&&

PS
Local storm report, Jul 19, 7:50 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
750 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND DMG     1 NW KEOSAUQUA AIRPORT  40.75N 91.96W
07/19/2018                   VAN BUREN          IA   EMERGENCY MNGR

            DELAYED REPORT AND TIME ESTIMATED FROM
            RADAR. CONSIDERABLE DAMAGE TO BUILDINGS AT
            THE FAIRGROUNDS. GAS PUMPS BLOWN OVER AND A
            BUILDING DAMAGED AT A COUNTY FACILITY NEXT
            TO THE FAIRGROUNDS.

&&
Local storm report, Jul 19, 7:53 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
753 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     MOOAR                   40.44N 91.45W
07/19/2018                   LEE                IA   PUBLIC

            SEVERAL TRREES AND LARGE TREE BRANCHEWS DOWN
            AT KEOKUK HIGH SCHOOL. TIME ESTIMATED BY
            RADAR.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:00 PM CDTSevere Thunderstorm WarningDVNHancock45 min
Jul 19, 7:31 PM CDTSevere Thunderstorm WarningDVNCarroll44 min
Jul 19, 8:41 PM CDTSpecial Weather StatementDVNHancock34 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.